MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION PUNCTUA ICD; IMPLANTABLE PULSE GENERATOR, PACEMAKER (NON-CRT)

BOSTON SCIENTIFIC CORPORATION PUNCTUA ICD; IMPLANTABLE PULSE GENERATOR, PACEMAKER (NON-CRT)
Model Number E051
Medical Device Problem Codes Premature Discharge of Battery (1057); Telemetry Discrepancy (1629); Battery Problem (2885); Interrogation Problem (4017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/30/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If pertinent information is provided in the future, a supplemental report will be submitted.
 
Event or Problem Description
It was reported that this patients implantable cardioverter defibrillator (icd) could not be interrogated.Troubleshooting steps were performed that were not successful which included using a magnet, switching programmers, moving the programmer from shoulder to chest over this icd, power cycling the programmer and moving to a different room with the programmer.A request was made to have data from this device analyzed.Data analysis confirmed that at the previous interrogation, there were signs of instability in the battery voltage which is consistent with internal shorts in the battery.Ultimately, this icd was explanted and replaced with a different device, which remains in service.No additional adverse patient effects were reported.
 
Additional Manufacturer Narrative
Upon receipt at our post market quality assurance laboratory, this device was thoroughly inspected and analyzed.External visual inspection of the device revealed no anomalies.The device case was then opened to facilitate analysis of the internal components.The battery was separated from the other device electronics and the overall current draw of the circuitry was measured.A normal current drain was observed within the circuitry.Collectively, the pattern of irregular daily battery voltage measurements in conjunction with normal power levels and device hybrid current draw is consistent with behavior of devices where a latent current leakage path has occurred within the battery itself, resulting in a partial depletion of the battery.This behavior is caused by a latent electrical leakage path that develops over time between the anode and cathode within the device battery.In certain circumstances, lithium metal ions can re-plate to form clusters that may result in an internal current leakage.A design enhancement was implemented in 2013 to enlarge the physical barrier between the electrode layers to prevent current leakage in the area of the battery that is most often affected by this behavior.
 
Event or Problem Description

Brand Name
PUNCTUA ICD
Common Device Name
IMPLANTABLE PULSE GENERATOR, PACEMAKER (NON-CRT)
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
4100 hamline avenue north
saint paul MN 55112
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
cashel road
clonmel
EI  
Manufacturer Contact
timothy degroot
4100 hamline avenue north
saint paul, MN 55112
6515826168
MDR Report Key16741879
Report Number2124215-2023-17610
Device Sequence Number20177881
Product Code LWP
UDI-Device Identifier00802526480683
UDI-Public00802526480683
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P960040/S235
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/24/2016
Device Model NumberE051
Device Catalogue NumberE051
Device Lot Number101314
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/05/2023
Supplement Date Received by Manufacturer10/12/2023
Initial Report FDA Received Date04/14/2023
Supplement Report FDA Received Date10/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/27/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age76 YR
Patient SexMale